Vermont, 2006

Hail in Vermont, September 9, 2006

September 9, 2006 · NWS BTV · 2 events in 1 county or zone

A vigourous mid-atmospheric disturbance from Ontario province Canada moved into a marginally unstable airmass across the lower Champlain Valley of Vermont during the afternoon of the 9th. This resulted in the development of scattered thunderstorms, including a severe thunderstorm that produced large hail (nickel and quarter size) in the vicinity of Rutland on two seperate occasions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A vigourous mid-atmospheric disturbance from Ontario province Canada moved into a marginally unstable airmass across the lower Champlain Valley of Vermont during the afternoon of the 9th. This resulted in the development of scattered thunderstorms, including a severe thunderstorm that produced large hail (nickel and quarter size) in the vicinity of Rutland on two seperate occasions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 9, 9:55 AM EST, 3 hours 44 minutes earlier.

Area forecast discussion, Sep 9, 9:55 AM EST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1055 AM EDT SAT SEP 9 2006

.SHORT TERM /REST OF TODAY/...
COMPOSITE RADAR LOOP FROM U.S. AND CANADIAN RADARS SHOWING
SCATTERED RAIN SHOWERS OVER NORTHERN NEW YORK AT THIS TIME.
VISIBLE SATELLITE LOOP SHOWING MOSTLY CLOUDY SKIES OVER NORTHERN
NEW YORK AT THIS TIME. EXPECT THIS CLOUD COVER WILL MOVE INTO
NORTHERN VERMONT THIS AFTERNOON...SO WILL WORD FORECASTS IN NORTHERN
VERMONT ZONES AS BECOMING MOSTLY CLOUDY. WILL ALSO LOWER POPS ACROSS
THE NORTHERN FORECAST ZONES TO CHANCE FOR THE REST OF TODAY...AS
SHOWER ACTIVITY EXPECTED TO BE SCATTERED. WILL ALSO UPDATE THE
ZONE FORECASTS TO REMOVE REFERENCES TO THIS MORNING. OTHERWISE...NO
CHANGES TO THE REMAINDER OF THE FORECAST.
&&

.PREV DISCUSSION...
 /ISSUED 520 AM EDT SAT SEP 9 2006/

SHORT TERM /TODAY THROUGH MONDAY/...
COLD FRONTAL PASSAGE TODAY WILL BE ACCOMPANIED BY SCATTERED MORNING
SHOWERS IN THE ST LAWRENCE VLY AND MIDDAY TO AFTN LIKELY SHOWERS AND
THUNDERSTORMS ELSEWHERE.  FRONT CURRENTLY NEAR OTTAWA WILL BE MOVING
SSEWRD THRU THE CENTRAL CHAMPLAIN VLY BY EARLY AFTN.  LOCAL MAX OF
LW LVL CNVGC LKLY AS THE FRONT MEETS UP WITH LOCAL CHANNELED SLY
FLOW IN THE CHAMPLAIN VLY...TRIGGERING MOST LKLY AREA OF
THUNDERSTORM DVLPMT.  RELIED HEAVILY ON BUFKIT DATA FOR TIMING OF
FRONTAL PASSAGE.  ALSO NOTED THAT FRONT WILL BE VERY
SHALLOW...ALLOWING SIGNIFICANT SURFACE COOLING AND AN UNDERRUNNING
LIFT OF LINGERING MSTR WHICH WILL MEAN LW CLOUDS WILL BE PERSISTENT
SAT NGT AND INTO PART OF SUNDAY...ESPECIALLY WITH SUBSIDENCE
INVERSION TRAPPING A THIN LAYER OF MSTR BELOW 6KT FEET. WITH CLOUD
COVER...ADJUSTED MOS GUIDANCE TEMPS TO SHOW A BIT LESS DIURNAL RANGE
TNGT THRU SUNDAY.

VLY FOG MAY BE QUITE PREVALENT LATE SUNDAY NIGHT AND TEMPS WILL
RANGE FROM THE LOWER 30S TO AROUND 40 MOST AREAS.  SOME FROST MAY
ALSO OCCUR.

VLY FOG MAY BE A LTL SLOW TO DISSIPATE ON MONDAY MORNING...BUT
EXPECT A MOSTLY SUNNY...COOL...AND LIGHT WIND DAY ON MONDAY AS SFC
HIGH CRESTS JUST NORTHWEST OF THE FCST AREA.

LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
EXPECT FAIR WEATHER WILL CONTINUE MONDAY NIGHT THRU TUESDAY
NIGHT...BUT THE RISK OF SHOWERS WILL INCREASE WED AND THURSDAY AS
UPR TROF APCHS FROM THE OH VLY.  THIS FEATURE IS STRONGEST...A
CLOSED MID AND UPR LVL TROF...ON THE 00Z GFS.  OTHER GUIDANCE IS
SLOWER AND LESS INTENSE.  FOR NOW WEVE ONLY ADDED CHC POPS FOR WED
AND THURS...A GOOD FIT TO FORECASTS FROM SURROUNDING OFFICES.

AVIATION...
VFR CONDITIONS ARE EXPECTED INITIALLY OVER THE AREA UNTIL A COLD
FRONT MOVES INTO THE AREA LATER THIS MORNING AND AFTERNOON.  THIS
COLD FRONT WILL BE THE FOCUS FOR SOME SHOWERS AND POSSIBLY A
THUNDERSTORM...WHICH WILL RESULT IN MVFR CONDITIONS.  THE BEST
CHANCES FOR PRECIPITATION WILL COME BETWEEN 13Z AND 20Z.  THE WIND
SHIFT WILL BE NOTICEABLE WITH THE COLD FRONT PASSING KMSS AROUND
13Z...KSLK AROUND 15Z...KBTV AROUND 17Z...AND KMPV AROUND 18Z.
WINDS WILL SHIFT TO THE NORTH AND NORTHWEST WHICH WILL ALSO ALLOW
FOR A LOWERING TO THE CLOUD CEILING.  ONCE THE FRONT
PASSES...CEILINGS WILL LOWER INTO THE MVFR CATEGORY AND PERSIST
THROUGH THE NIGHT.  SOME EARLY MORNING FOG IS EXPECTED THIS
MORNING...RESULTING IN IFR/LIFR CONDITIONS AT KSLK AND KMPV NOW
THROUGH 12Z.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...WGH
Hazardous weather outlook, Sep 9, 3:41 AM EST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
441 AM EDT SAT SEP 9 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-100900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
441 AM EDT SAT SEP 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A COLD FRONT WILL
MOVE FROM NORTHWEST TO SOUTHEAST ACROSS THE NORTH COUNTRY BETWEEN
THE MID-MORNING TO LATE AFTERNOON HOURS. SHOWERS AND EVEN SOME
THUNDERSTORMS WILL BE ASSOCIATED WITH THE FRONT...BUT NO SEVERE
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A LARGE AREA OF
HIGH PRESSURE WILL BUILD INTO THE REGION THROUGH THE FIRST HALF OF
THE PERIOD. THUS DRY WEATHER IS EXPECTED THROUGH TUESDAY BEFORE AN
UPPER LEVEL TROUGH OF LOW PRESSURE MOVES TOWARD THE REGION ON
WEDNESDAY AND THURSDAY. THIS SYSTEM WILL BRING A CHANCE OF SHOWERS
TO THE REGION ON WEDNESDAY AND CONTINUING INTO THE FIRST PART OF
THURSDAY. THE ONLY ITEM OF CONCERN IN THE PERIOD WILL BE THE
POTENTIAL FOR SOME FROST OVER THE NORTHERN ADIRONDACKS AND NORTH
CENTRAL AND NORTHEAST VERMONT MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

EVENSON

In the hours before

Special weather statement, Sep 9, 1:33 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
233 PM EDT SAT SEP 9 2006

NYZ026-027-029>031-034-087-VTZ003-004-006>008-010-016>018-101000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-ORLEANS-ESSEX-LAMOILLE-CALEDONIA-
WASHINGTON-ORANGE-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-
INCLUDING THE CITIES OF...MASSENA...MALONE...STAR LAKE...
SARANAC LAKE...TUPPER LAKE...DANNEMORA...LAKE PLACID...
OGDENSBURG...POTSDAM...GOUVERNEUR...NEWPORT...ISLAND POND...
JOHNSON...STOWE...ST. JOHNSBURY...MONTPELIER...BRADFORD...
RANDOLPH...ENOSBURG FALLS...RICHFORD...UNDERHILL...BRISTOL...
RIPTON
233 PM EDT SAT SEP 9 2006

...FROST OR FREEZE CONDITIONS POSSIBLE LATE SUNDAY NIGHT INTO EARLY
MONDAY MORNING...

STRONG HIGH PRESSURE WILL BUILD SOUTHWARD INTO NEW ENGLAND LATER
TONIGHT INTO MONDAY...USHERING IN A COOL CANADIAN AIRMASS ACROSS
THE REGION. THE HIGH WILL THEN LINGER ACROSS THE AREA THROUGH
EARLY TUESDAY BEFORE MOVING OFFSHORE INTO THE WESTERN ATLANTIC. THE
COMBINATION OF CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR COOL TO
COLD CONDITIONS TO DEVELOP SUNDAY NIGHT...AND AGAIN OVERNIGHT
MONDAY INTO EARLY TUESDAY. THIS WILL LIKELY LEAD TO WIDESPREAD
AREAS OF FROST ACROSS THE SAINT LAWRENCE VALLEY OF NEW YORK...AS
WELL AS NORTH CENTRAL AND NORTHEASTERN VERMONT DURING BOTH
OVERNIGHT PERIODS. IN ADDITION...THE POTENTIAL EXISTS FOR A HARD
FREEZE ACROSS PORTIONS OF THE NORTHERN ADIRONDACKS DURING THE SAME
TIME FRAME. IF CURRENT TRENDS CONTINUE...FROST ADVISORIES AND/OR
FREEZE WARNINGS WILL LIKELY BE ISSUED SUNDAY.

PERSONS WITH SENSITIVE OUTDOOR PLANTS AND GROWING INTERESTS ACROSS
NORTHERN NEW YORK...AND THE NORTH CENTRAL AND NORTHEASTERN PORTIONS
OF VERMONT SHOULD MONITOR THE LATEST FORECASTS...AND TAKE NECESSARY
ACTION SHOULD ADVISORIES OR WARNINGS BE ISSUED.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO
TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.

JMG

The radar

The Burlington radar (KCXX), 99 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Rutland

When
September 9, 1:39 PM EST
Where
Rutland County, 1 mi N of Rutland
Measured
0.88 in hail
Reported by
COOP STATION
Coordinates
43.633, -72.983

Hail, Rutland

When
September 9, 1:59 PM EST
Where
Rutland County, 3 mi SE of Rutland
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.583, -72.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533958, 5533959.